Statins are very bad also for your brain
Posted by Henry Bauer on 2013/04/16
The list of “side” effects of statins is very long. For the daddy of them all, Lipitor (atorvastatin), the manufacturers mention among serious “side” effects, muscle and liver problems; among common ones, diarrhea, upset stomach, muscle and joint pain, and alterations in some laboratory tests; and the “following additional side effects have been reported”: tiredness, tendon problems, memory loss, confusion.
I don’t think it’s nitpicking to point out that this way of revealing the unpleasant things Lipitor is known to do is framed to play down the risks:
— “additional reported” implies that they’re very rare indeed, doesn’t it?
— “alterations in lab tests” is not going to worry anyone, is it? It’s not as though such changes signify anything actually wrong with you . . .
— and note that memory loss and confusion are mentioned only after tiredness and tendon problems, which few people would regard as worrisome.
A careful reader might worry, though, about “Your doctor should do blood tests to check your liver before you start taking LIPITOR and if you have symptoms of liver problems while you take LIPITOR”.
Still, the Food and Drug Administration has approved the drug, and your doctor wouldn’t prescribe it if the risks were appreciable, surely?
My friend J. is talented and knowledgeable to an amazing degree over an amazing range of matters. I first got to know him as a positive genius in diagnosing and fixing and building and updating computers. But he can also rewire your house and fix the plumbing and much else. He is in demand by lawyers as an expert consultant, for instance when law suits involve possible electrical no-no’s. He has out-researched officialdom and developers in disputes over zoning. But his academic studies had been interrupted by a serious heart attack, and he takes statins to bring his cholesterol down.
When I talked with him about that, it turned out that he knows all about CoQ10 (and his wife happens to be a biochemist, which helps). After he had been taking statin for a little while, he realized that he was having episodes of considerable confusion, and by not taking statin for a few weeks, those episodes disappeared.
Still, he’s worried about cholesterol because of his earlier heart attack. So he takes his statin until he senses confusion threatening and then stops taking statin for a while. I don’t know how often he has cycled that way, but if I were he, I’d be off statin for ever. I’m not his doctor, though, and he’s a big boy and smarter than me and makes his own choices.
I did tell him, though, about Dr. Duane Graveline, former flight surgeon, astronaut, and family physician, and his book, “Lipitor® Thief of Memory”:
“When Dr. Duane Graveline, former astronaut, aerospace medical research scientist, flight surgeon, and family doctor is given Lipitor to lower his cholesterol, he temporarily loses his short-term memory.
A year later after being urged to resume the drug at half dose, he lost both short-term and retrograde memory and was finally diagnosed in a hospital ER as having transient global amnesia (TGA).
This is the account of his search for answers that the medical community didn’t have — the how and why of his traumatic experience, and what needs to be done to prevent the devastating side effects to body and mind from the escalating use of statin drugs.”
Then there’s Henry Lorin, who believes that Alzheimer’s disease may be brought on or exacerbated by lack of cholesterol. He sets out his reasoning in Alzheimer’s Solved: Condensed Edition (BookSurge Publishing, 2006; ISBN-13: 978-1419616846), a book of >300 pages with innumerable citations and good explanations of technical matters. I find it plausible but not completely convincing; yet consumption of statins and incidence of Alzheimer’s have both been increasing, haven’t they?
[I know, elsewhere I point out that correlation doesn’t prove causation. But it doesn’t disprove it, either :-) ]
Coconut oil, long condemned for its potential to raise cholesterol levels, has also been suggested as a treatment that ameliorates Alzheimer’s disease: Alzheimer’s Disease: What If There Was a Cure? (Basic Health Publications, 2011; ISBN-13: 978-1591202936). The author, Mary T. Newport, is a physician who found that this treatment helped her husband. The beneficial effect is not ascribed to augmenting cholesterol, though, rather to ketones that serve as food for brain cells that have ceased to be able to use sugar.
Brain cells, like muscle cells and all other mammalian cells,
need CoQ10 for their energy production.
Statins interfere with the production of CoQ10.
It’s no mystery, why statins can
cause confusion and memory loss:
it’s to be expected.
The brain is rich in nerve cells, but there are also nerves throughout the body carrying signals to and from the brain. Statins damage nerve cells: “If You Take Statins for Two Years or More, Nerve Damage Appears to be the Rule”.
The common muscle pains and muscle weakness
seen with use of statins
may reflect damage to the motor nerves.
Damage to peripheral nerves can bring on peripheral neuropathy, loss of feeling in the feet and sometimes the hands. Statin-caused peripheral neuropathy has been reported for well over a decade, for example “Statins and peripheral neuropathy” (Jeppesen et al., European Journal of Clinical Pharmacology, 54  835-8: “Here we report seven additional cases associated with long-term statin therapy, in which other causes of neuropathy were thoroughly excluded” [emphasis added]). By 2011, numerous observations had concluded that statins increase the risk of peripheral neuropathy by a factor of between 4 and 14 (West, “The implications of statin induced peripheral neuropathy”, Journal of Foot and Ankle Research, 4 [2011, supplement 1] P57).
Should you “Ask your doctor”,
as drug company ads and leaflets urge incessantly?
NO! DO NOT ASK YOUR DOCTOR!
In all too many cases, for whatever reason, your doctor may not recognize your symptoms as possibly reflecting drug “side” effects. As I mentioned previously, neither my friend’s family doctor nor his cardiologist had ever mentioned his statin as a possible cause of his muscle weakness, and neither of them ever mentioned CoQ10. Another individual experienced peripheral neuropathy for 13 years before a doctor recognized it as stemming from his use of statin (“Statin neuropathy?”, Journal of Family Practice, 60  182-4).
Practicing physicians are at the mercy of the normal channels by which they receive information, namely, agencies like the Food and Drug Administration and the Centers for Disease Control & Prevention, and representatives from drug companies who haunt doctor’s offices. Neither of those channels emphasizes the risks of prescription drugs; the agencies have a vested interest because they approved the drug, and the manufacturers because they profit from selling them. But prescription drugs are now dangerous to your health. The newer they are, the more dangerous they are.
To summarize the last few postings:
—— It has not been shown that reducing cholesterol levels decreases incidence of heart disease or lowers all-cause mortality: “Cholesterol is good for you”.
It is worth noting that in 2001 the Food and Drug Administration told Pfizer to stop advertising Lipitor as a way to lessen the risk of heart disease; it could legitimately be promoted only as a way to lower cholesterol. That seems like an official acknowledgement that lowering cholesterol does not decrease the risk of heart disease, doesn’t it? (The FDA communication is cited as (www) fda.gov/cder/warn/2001/9607.pdf by Joel Kauffman in Malignant Medical Myths [Infinity Publishing, 2006; ISBN 0-7414-2909-8]. That page is no longer available, but it can be recovered using the Wayback Machine, a wonderful resource for recapturing old web pages that is far too little known. Kauffman’s book is a treasure trove of scrupulously researched findings from the published literature of medical science, debunking shibboleths about aspirin, radiation, and other matters as well as blood pressure and cholesterol.)
—— It is known that statins causes muscle problems that sometimes lead to death: “STATINS are VERY BAD for you, especially FOR YOUR MUSCLES”; and it has long been known that this is NOT a “side” effect: “Statins weaken muscles by design”.
—— It is known that statins can bring on memory loss and mental confusion.
In other words,
Demonstrated benefits of statins are very small, if any.
Risks of taking statins are tangible and serious.
Why would anyone choose to take them?